Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 132, NWS State College, PA

June 13, 2000Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 13, 2000, 4:44 PM EDT for Clearfield County, Pennsylvania. It was in force for 76 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 4:44 PM EDT (20:44 UTC)
Expired
Jun 13, 2000, 6:00 PM EDT
In force
76 min
Issued by
NWS State College, PA
Area
Whole counties

County Clearfield County, PA

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:37 PM EDTThunderstorm WindClearfield, PAA tree was blown down and blocked a road in Clearfield.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132045
SVRCTP
PAC033-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY.

* UNTIL 600 PM EDT.

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
  ST. MARYS TO 14 MILES SOUTH OF CLARION...MOVING SOUTHEAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DUBOIS AND SANDY AT 450 PM.
  TROUTVILLE AT 510 PM.
  PLYMPTONVILLE AT 525 PM.
  CLEARFIELD AND GRAMPIAN AT 535 PM.
  CURWENSVILLE AT 540 PM.
  LUMBER CITY AND MAHAFFEY AT 545 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:45 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 13, 3:45 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT TUE JUN 13 2000

AFTERNOON TURNING OUT AS EXPECTED WITH SCATTERED SHOWERS AND
THUNDERSTORMS ERUPTING OVER WESTERN HALF OF CWA. LAPS SOUNDINGS
SHOWING MID-LEVEL CAP AROUND 600 MB...AND THIS SEEMS TO BE PUTTING A
DAMPER ON THE STORMS FROM TRULY TAKING OFF. BUT THEN AGAIN...UPPER
LEVEL FORCING IS FAIRLY WEAK AS WELL SO THE COMBINATION OF THE TWO
ARE PROBABLY EQUALLY TO BLAME. NEVERTHELESS...HIGH INSTABILITY AND
DEEP MOISTURE COMBINED WITH WEAK UPWARD VERTICAL MOTION INDUCED BY
SLOW MOVING UPPER SHEAR AXIS SHOULD KEEP THE SHOWERS AND
THUNDERSTORMS GOING WELL INTO THE EVENING. THICKNESS FIELD IS
SLIGHTLY DIFFLUENT OVER WESTERN PA AS WELL...SO WILL STAY VIGILANT
FOR HEAVY RAINFALL WITH THUNDERSTORMS ESPECIALLY EARLY TONIGHT.

OVERALL TREND OF THIS FORECAST WILL BE TO DECREASE AERIAL COVERAGE
OF SHOWERS AND THUNDERSTORMS THIS WEEK.  THAT'S THE GOOD NEWS.  THE
BAD NEWS IS THAT IT WILL TAKE MUCH OF THE WEEK TO ACCOMPLISH THIS...
AND THERE DOESN'T APPEAR TO BE A HIGH CONFIDENCE "NO RAIN" DAY
WITHIN THE 5 DAY PERIOD.  IN FACT...LOOKING AT THE 240 HOUR MRF...
WE STAY IN SOUTHWEST FLOW AHEAD OF MEAN TROF AXIS LOCATED OVER
MICHIGAN FOR THE ENTIRE RUN.  FAIRLY TYPICAL SUMMERTIME WEATHER
APPEARS IN THE OFFING WITH CHANCE OF MAINLY AFTERNOON AND EVENING
TYPE SHOWER/THUNDERSTORM ACTIVITY INTO THE EXTENDED.

WEDNESDAY WILL BE TRANSITIONAL DAY ACROSS THE EASTERN HALF OF THE
FORECAST AREA AS SOUTHWEST FLOW GRADUALLY SCOURS THE COOLER AIR OUT
FROM THE VALLEYS. WILL WORD FOR PARTIAL AFTERNOON CLEARING OVER
EASTERN HALF OF FORECAST AREA AND THEN A CHANCE OF -SHRA/-TSRA
DURING THE AFTERNOON.  THURSDAY APPEARS TO BEGIN MOSTLY SHOWER FREE
WITH FOGGY AREAS...BUT SHOULD BECOME FAIRLY ACTIVE BY AFTERNOON AND
EVENING AS GLAKS UPPER TROF LIFTS OFF INTO ONTARIO TOUCHING OFF MORE
CONVECTION. IMPROVING TREND WILL BE MOST NOTICEABLE AFTER THIS TIME.

SATURDAY MAY BE THE BEST (AND HOTTEST) DAY OF THE BUNCH AS MRF
AMPLIFIES UPPER RIDGE CLOSE ENOUGH TO PA TO CAP US OFF (HOPEFULLY)
FOR ONE MAINLY DRY DAY.  GIVEN RECENT MODEL PERFORMANCE (UNFOUNDED
OPTIMISM IN THE LATER PERIODS) CONFIDENCE FAIRLY LOW ON THIS...BUT
CERTAINLY GIVEN HEIGHTS ABOVE 588 AND SIGNIFICANT RIDGING
ALOFT...WOULD NOT EXPECT ANY MORE THAN ISOLATED ACTIVITY THAT
DAY...AND MOST PEOPLE WON'T SEE ANYTHING. SO HAVE OPTED TO HOLD OUT
FOR A DRY DAY ON SATURDAY. ANOTHER WEAK UPPER TROF IS PROGGED TO
LIFT INTO THE UPPER GREAT LAKES AND MAY TRIGGER SOME SCATTERED
CONVECTION OVER PENNSYLVANIA AGAIN ON SUNDAY.

WORK ZONES SENT AS PHLADMCTP.

.CTP...ENONE

DEVOIR

In the hours before

Special weather statement, Jun 13, 12:06 PM EDT, 4 hours 38 minutes before
PAZ004>006-010>012-017>019-024>026-033>035-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1206 PM EDT TUE JUN 13 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING...

A VERY MOIST AND UNSTABLE AIR MASS WILL RESIDE OVER WESTERN
PENNSYLVANIA THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL
DISTURBANCE APPROACHING FROM THE OHIO VALLEY WILL INITIATE
THUNDERSTORM DEVELOPMENT BY MID AFTERNOON. UPPER LEVEL WINDS
ARE NOT FAVORABLE FOR WELL ORGANIZED STORMS...BUT GIVEN THE VERY
MOIST AND UNSTABLE CONDITION OF THE ATMOSPHERE...STORMS WILL BE OF
THE "PULSE" VARIETY AND A FEW COULD BECOME SEVERE. GUSTY...AND
POSSIBLY DAMAGING WINDS AS WELL AS HEAVY RAIN ARE THE GREATEST
THREATS FROM THESE TYPES OF STORMS. HAIL IS ALSO POSSIBLE.

SKYWARN STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EVENING.

.END/DEVO/IR

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.